Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 52, NWS Lincoln, IL

May 17, 2001Knox County, Peoria County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 17, 2001, 3:45 AM CDT for Knox County, Peoria County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 17, 2001, 3:45 AM CDT (08:45 UTC)
Expired
May 17, 2001, 4:30 AM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Knox County, IL, Peoria County, IL

The radar

The Lincoln radar (KILX), 94 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2001-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2001-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-248 J/kg
Mixed-layer LCL
2472 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 170849
SVRSPI
ILC095-143-170930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
345 AM CDT THU MAY 17 2001

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PEORIA COUNTY IN CENTRAL ILLINOIS
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 430 AM CDT

* AT 345 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS EXTENDING FROM VICTORIA TO
  FARMINGTON...MOVING EAST-SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PEORIA
  BRIMFIELD
  TRIVOLI
  PRINCEVILLE
  HANNA CITY
  DUNLAP
  BELLEVUE

THIS STORM IS CAPABLE OF PRODUCING WINDS IN EXCESS OF 60 MPH...
DAMAGING HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. TAKE
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW E NFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4099 9013 4079 9021 4062 8970 4093 8949

CHURCHILL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:20 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, May 17, 2:20 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
220 AM CDT THU MAY 17 2001

PLENTY OF CONCERNS THIS RUN WITH MAIN FOCUS ON THUNDERSTORM
ACTIVITY...SEVERE POTENTIAL...HEAVY RAINFALL...AND TEMPERATURES.

LATEST 06Z SURFACE ANALYSIS DEMONSTRATES SURFACE LOW ACROSS
NORTHWEST MISSOURI/SOUTHERN IOWA. SURFACE STATIONARY FRONT
EXTENDS FROM SOUTHERN IOWA EAST INTO CENTRAL ILLINOIS AND EAST
INTO INDIANA. SFC COLD FRONT EXTENDS ACROSS CENTRAL PLAINS STATES
...WITH ANOTHER COLD FRONT ACROSS NORTHERN PLAINS STATES. LATEST
0645Z IR-SATELLITE IMAGE DEMONSTRATES THUNDERSTORMS ACROSS
IOWA...EASTERN ILLINOIS...AND INTO WESTERN INDIANA.  ALSO
STRONG THUNDERSTORMS ACROSS IOWA WITH IR-SATELLITE DEMONSTRATING
CLOUD TOPS COOLING. LATEST IR-SATELLITE ALSO DEMONSTRATING PLENTY OF
MID AND HIGH LEVEL CLOUDS ACROSS PARTS OF ILLINOIS. LATEST 0645Z
WATER VAPOR IMAGE DEMONSTRATING SEVERAL S/W ACROSS MID MS VALLEY...
PLAINS STATES...AND WESTERN US.  STRONG S/W WAS ACROSS WESTERN
ND/EASTERN MONTANA. LATEST 0656Z KILX RADAR INDICATING SCATTERED
THUNDERSTORMS ACROSS SOUTHEAST CWA WEAKENING AND STRONG
THUNDERSTORMS APPROACHING NORTHWEST CWA. AN OUTFLOW BOUNDARY
EXTENDED FROM JUST EAST OF BMI TO MOUNT PULASKI LINE AND MOVING WEST.
LATEST 0659Z KDVN RADAR INDICATING STRONG TSTMS JUST SOUTHWEST OF DVN
MOVING EAST-SOUTHEAST.

MODELS AGAIN DIVERGING SOME THIS RUN. PREFER TO USE MAINLY AN ETA
SOLUTION WHICH APPEARS TO ALREADY HAVE SOME PROBLEMS WITH SOME
OF THE CURRENT SITUATION. MODELS AGAIN APPEAR TO MOVE MAIN COLD
FRONT ACROSS CWA THIS EVENING INTO OVERNIGHT. RIDGE ACROSS CWA
DAMPENS NEXT 48 HRS WITH SERIES OF UPPER LEVEL DISTURBANCES. ETA
BRING IN 80-90 PERCENT 925MB RH BY 06Z FRI ACROSS CWA AND MAINTAINS
IT THROUGH 12Z FRI WEST AND 18Z SOUTHEAST. ETA KEEPS ABOUT 60-70
PERCENT 700MB RH ACROSS CWA THRU 00Z FRI WITH A DRY PUNCH 20 PERCENT
700MB RH IN UPPER MIDWEST BY 00Z FRI. ETA BRINGS IN DRY AIR INTO NW
CWA BY 12Z FRI AND THEN HAS STEEP GRADIENT OF 700MB RH FROM 20
PERCENT IN NW CWA TO 70 PERCENT 700MB RH IN SOUTHEAST CWA BY 06Z SAT.
 THEN BY 12Z SAT DRIER 700MB RH ACROSS ENTIRE CWA. ETA MOVES THE
110KT 300MB JET INTO UPPER MIDWEST BY 18Z THU...THEN INTO NORTHERN
GREAT LAKES BY 00Z FRI...THEN ACROSS NEW ENGLAND STATES BY 00Z SAT.
ETA T/H CROSS SECTIONS DEMONSTRATES HIGH MID LEVEL MOISTURE BY 12Z
THU THRU 00Z SAT. HIGH LOW LEVEL MOISTURE IN PLACE BY 06Z FRI. ETA
HAS +18 TO +20 850MB TEMPS THRU 18Z THU...+16 TO +18 850 TEMPS BY 00Z
FRI...+13 TO +14 850 TEMPS BY 12Z FRI...+12 TO +14 BY 00Z SAT. ETA
310K ISENTROPIC SFC INDICATING SOME WEAK ISENTROPIC LIFT AND COND
PRES DEF ACROSS CWA NEXT 42 HRS...18Z FRI. LATEST ETA MODEL SOUNDINGS
DEMONSTRATES FAIRLY STRONG INSTABILITY THIS AFTERNOON WITH MUCAPES OF
3000-4000 J/KG AND LI/S -6 TO -9. HOWEVER SOUNDINGS SUGGEST WEAKER
CAP. PWS OF 1.5 TO 1.75 WILL PRODUCE COPIOUS AMOUNTS OF RAIN IN
THUNDERSTORMS. ALSO SEVERAL OUTFLOW BOUNDARIES CURRENTLY NEAR CWA.
EXPECT SCATTERED THUNDERSTORMS TODAY. WILL MONITOR CURRENT RADAR AND
MAY LEAVE POPS OUT OF FIRST PERIOD ZONES IF TSTMS ARE ONGOING OR SOON
TO ARRIVE. WILL BRING IN CHANCE OF PRECIPITATION TO MOST OF CWA ON
FRIDAY.

FWC/FAN/MAV SEEM REASONABLE. CONVECTIVE ACTIVITY AND STATIONARY
FRONT WILL DETERMINE HIGHS. WILL USE A BLEND.

WILL KEEP EXTENDED WITH NO CHANGES EXPECTED AT THIS TIME.

...PRELIMINARY CCF FOR COORDINATION PURPOSES ONLY...

SPI TE 087/059 075/054 074 13563
PIA TE 085/058 074/052 073 13542
DEC TE 087/060 075/053 074 13563
CMI TE 088/060 075/052 073 13563
MTO TE 088/061 076/054 074 13564
LWV TE 089/063 076/056 075 13564

.ILX...NONE.

EH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:05 PM CDTSevere Thunderstorm WarningILXClark, Edgar55 min
May 16, 10:00 PM CDTSevere Thunderstorm WarningILXClark60 min
May 16, 11:23 PM CDTFlash Flood WarningILXEdgar3 hr
May 17, 2:58 AM CDTSevere Thunderstorm WarningILXKnox47 min
May 17, 3:34 AM CDTSevere Thunderstorm WarningILXFulton41 min
May 17, 7:40 AM CDTSevere Thunderstorm WarningILXEffingham50 min
May 17, 8:02 AM CDTSevere Thunderstorm WarningILXJasper43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.